Alert archive / California / High Wind Watches in 2017

High Wind Watch 4, NWS Reno, NV

February 15, 20174 counties in Nevada; 8 counties in California

NWS Reno, NV issued this high wind watch at Feb 15, 2017, 2:58 AM PST for 4 counties in Nevada; 8 counties in California. It took effect at Feb 16, 2017, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2017, 2:58 AM PST (10:58 UTC)
In effect from
Feb 16, 2017, 4:00 AM PST
Expired
Feb 15, 2017, 3:33 PM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS75 KREV 151058
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
258 AM PST Wed Feb 15 2017

CAZ071>073-NVZ002-003-152300-
/O.NEW.KREV.HW.A.0004.170216T1200Z-170217T0000Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, South Lake Tahoe, 
Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, 
Sparks, Gardnerville, and Virginia City
258 AM PST Wed Feb 15 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from late tonight through Thursday
afternoon. 

* Timing: Strong winds will develop late tonight and continue 
  through Thursday afternoon. 

* Winds: Southwest 20 to 35 mph with gusts 55 to 65 mph possible.
  For wind prone areas such as Highway 395 between Susanville and
  the Nevada border and for I-580 in the Washoe Valley, gusts 
  could exceed 70 mph.

* Impacts: Plan for hazardous travel conditions for high profile
  vehicles especially along Highway 395 and Interstate 580.
  Boating conditions will be hazardous especially on Lake Tahoe.
  Strong turbulence and wind shear could impact aviation travel.
  Downed trees, property damage and power outages are also possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno
2 follow-up statements
733 
WWUS75 KREV 151832
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1032 AM PST Wed Feb 15 2017

CAZ071-072-NVZ002-151945-
/O.CAN.KREV.HW.A.0004.170216T1200Z-170217T0000Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-
1032 AM PST Wed Feb 15 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Reno has cancelled the High Wind
Watch. 

Strong and gusty winds are still expected for a time Thursday
morning; however, widespread high winds are not expected on
Thursday. See the Winter Weather Advisories for details of 
expected winds for northeast California from Tahoe north through 
Lassen County.

$$

CAZ073-NVZ003-160100-
/O.CON.KREV.HW.A.0004.170216T1200Z-170217T0000Z/
Mono County-Greater Reno-Carson City-Minden Area-
Including the cities of Bridgeport, Mammoth Lakes, Sparks, 
Gardnerville, and Virginia City
1032 AM PST Wed Feb 15 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

* Timing: Strong winds will develop late tonight and continue into 
  Thursday afternoon. 

* Winds: Southwest 20 to 35 mph with gusts 50 to 65 mph are
  possible. For wind prone areas such as Highway 395 between
  Susanville and the Nevada border, and for I-580 in the Washoe
  Valley, gusts could exceed 70 mph.

* Impacts: Plan for hazardous travel conditions for high profile
  vehicles especially along Highway 395 and Interstate 580. Strong
  turbulence and wind shear could impact aviation travel. Downed
  trees, property damage and power outages are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power outage.

&&

$$

http://weather.gov/reno
106 
WWUS75 KREV 152333
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
333 PM PST Wed Feb 15 2017

NVZ003-161300-
/O.UPG.KREV.HW.A.0004.170216T1200Z-170217T0000Z/
/O.NEW.KREV.WI.Y.0005.170216T1200Z-170217T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
333 PM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST THURSDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 4 AM to 4 PM PST Thursday. The High Wind
Watch is no longer in effect. 

* Timing: Winds will increase in the foothills after midnight,
  with stronger winds spreading into the valleys Thursday morning.
  Gusty winds will continue through the day, although the strongest
  winds are expected in the morning.

* Winds: Southwest 20 to 30 mph with gusts 45 to 55 mph. For wind
  prone areas such as I-580 in the Washoe Valley and Highway 395
  near Stead, gusts of 60 to 70 mph are likely in the morning.

* Impacts: Plan for hazardous travel conditions for high profile
  vehicles along Highway 395 and Interstate 580. Strong turbulence
  and wind shear could impact aviation travel, especially in the 
  morning. A few power outages are also possible in and near the 
  foothills.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ073-161300-
/O.UPG.KREV.HW.A.0004.170216T1200Z-170217T0000Z/
/O.NEW.KREV.WI.Y.0005.170216T1500Z-170217T0000Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
333 PM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST THURSDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 7 AM to 4 PM PST Thursday. The High Wind
Watch is no longer in effect. 

* Timing: Strong winds will develop Thursday morning and continue
  through most of the day.

* Winds: Southwest 20 to 30 mph with gusts to 55 mph. Local gusts
  to 70 mph in wind-prone areas including, but not limited to, the
  Antelope Valley and Highway 395 near the Mammoth Airport.

* Impacts: Plan for hazardous travel conditions for high profile
  vehicles especially along Highway 395. Strong turbulence and
  wind shear could impact aviation travel. A few power outages are
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

NVZ004-161300-
/O.NEW.KREV.LW.Y.0008.170216T1800Z-170217T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
333 PM PST Wed Feb 15 2017

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST THURSDAY
FOR PYRAMID LAKE...

The National Weather Service in Reno has issued a Lake Wind
Advisory for Pyramid Lake, which is in effect from 10 AM to 6 PM
PST Thursday. 

* Winds: South to southwest 15 to 25 mph with gusts to 35 mph.

* Wave Heights: 2 to 3 feet from mid lake to downwind shores.

* Small boats, kayaks and paddle boards will be prone to capsizing
  and should remain off lake waters until conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Feb 14, 8:37 PM PST, 6 hours 21 minutes earlier.

Area forecast discussion, Feb 14, 8:37 PM PST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
837 PM PST Tue Feb 14 2017

.UPDATE...

Forecast is largely on track tonight. High clouds are starting to
increase in coverage and thickness from the west. This may have
an impact on overnight lows for northeast California and the
northern Sierra as well as the chance for fog in the colder Sierra
valleys. We will watch this development late this evening and
adjust the lows if needed.

The only flooding concern remains the East Walker River south of
the Mason Valley. The river continues to run just above flood
stage with some minor low land flooding and possibly a few spots
on East Walker Road with water on the road surface. A Flood
Advisory remains in effect there until late Wednesday morning.
This may need to be extended as elevated flows will continue for a
few days.

Flows on the Humboldt above Rye Patch Reservoir will begin to
increase later this week. Flows on the western Nevada/eastern
California rivers and streams are likely to increase again as a
system moves through the region Thursday and Thursday night...then
another moves through Friday into Saturday morning. Both of these
are relatively mild systems so rain is likely below 6500 feet.

&&

.PREVIOUS DISCUSSION... /Issued 335 PM PST Tue Feb 14 2017/

SYNOPSIS...

High pressure will maintain dry and mild conditions across the
Sierra and western Nevada through Wednesday. A more stormy, wet
pattern sets up across the region starting Wednesday night.
Multiple storms may impact the area from Wednesday night through
early next week. Keep flood mitigation in place or readily
available through at least the next week.

SHORT TERM...

Dry and mild conditions along with generally light winds will
continue through tomorrow afternoon and evening. The next couple
of days will be the best time to prepare for a week of active
weather headed our way. Be sure to clear drainage areas, culverts
and drains of debris and snow. We are also recommending that if
you have flood mitigation in place to go ahead and just leave it
out for the next week as we transition to a wetter, more stormy
weather pattern.

Late Wednesday night and Thursday, upper level energy over the
northeast Pacific will drive an atmospheric river into northern
and central California. Ahead of the deeper moisture, winds will
increase across the region. NAM simulations still show the
potential for a brief downslope event along and west of the
Highway 395/I-580 corridor in the lee of the Sierra, although the
GFS is not as excited with its cross sections show less ducting
potential for winds. At this time, it is likely that the foothills
of the eastern Sierra and wind-prone areas into far western NV will
see a period of strong winds in excess of 55 mph late Wednesday
night and Thursday. This could certainly affect travel for high-
profile vehicles between Janesville and the Mammoth airport.
However, in the valleys along and east of Highway 395/I-580 there
is only medium confidence in winds gusts over 40-45 mph as the
timing of the incoming PWAT plume will affect the efficiency and
resident time of downslope winds. For now, have beefed up winds in
eastern CA and far western NV but kept most areas with gusts no
more than 35-45 mph (a not unusual wind speed for the area).

Turning to precipitation with the atmospheric river on Thursday, it
looks like a fairly brief but intense event for the Sierra and
northeast California, with most of the precipitation falling in
about 12 hours. Fortunately, snow levels do not look overly high and
simulations show them falling as precipitation intensifies.
Snow levels are currently projected to fall to between 5500-6500
feet from Tahoe north Thursday morning, and to around 7000 feet
for western Mono County as precipitation intensifies Thursday
afternoon. This will still add more liquid to the fairly low river
basins in northeast CA such as the Pit, Feather, and Susan so
there is a minor concern for impacts due to saturated ground and
a bump in river levels for late week. In the Tahoe area, it does
not currently look like there will be much chance for flooding
outside of localized areas below 6500 feet where heavy snowpack
limits the escape of rainfall.

For western NV, wind looks to be the main impact as the
precipitation event looks fast enough to avoid much concern for
flooding (although creeks and streams should rise some). Also,
atmospheric river forecasts from the GFS ensemble show a rapid
weakening of the moisture transport south of 39-40N as the main
upper forcing moves to the north of the region. This could bring
a rapid reduction in precipitation amounts away from the Sierra
once the plume moves south of I-80. Snyder

LONG TERM...Friday through Tuesday...

Wet weather pattern is expected to continue through next week as the
strong East Asian jet becomes amplified and sends multiple low
pressure systems into the west coast. Main change today was to lower
POPs/QPF over the weekend and increase them for Monday. There is now
a more distinct break between the two storms, with the first Friday
into early Saturday and the second late Sunday night into Monday
night.

The first storm is still expected to split as it comes on shore with
the best moisture tap directed towards southern California. Snow
levels are still expected to fluctuate in the 5500-7000. Weak
southerly flow will bring lighter then normal winds and also limit
the amount of spillover precipitation for the most part. QPF is
still expected to be in the 1-2 inch range along the Sierra crest
with the highest amounts most likely in Mono and Alpine counties. A
few showers could last into Saturday as the splitting system moves
down into northern Mexico.

The Sunday/Monday system is more consolidated and could be the
strongest in this storm series. Ingredients are lining up for a
moderate to strong storm: A 130+ knot southwest jet stream, 60-70
knot 700 mb winds, moderate (albeit narrow) atmospheric river, and a
strong surface low off the Oregon Coast. It is still a long way out
to be nailing down QPF and snow levels; however, considering the
current hydrologic situation where small amounts of precipitation
are creating flooding concerns will broad brush expectations for
this storm. QPF along the crest could be in the 1-3 inch range with
room for some upward movement. Snow levels could start above pass
level with a strong front eventually pushing them down to at least
the western Nevada foothills.

For the 'very long term' period indications still point towards a
ridge building in the eastern Pacific for the end of next week. This
could allow a slider system into western Nevada but should bring a
break in the very wet Atmospheric River storm pattern the west coast
has been in. There remain mixed signals on whether this will be a
short break of a few days or a longer break in the stormy pattern.
-Zach

AVIATION...

VFR conditions with light winds prevail through Wednesday morning
with increasing southerly flow setting up Wednesday afternoon. Then
for Wednesday night through Thursday morning increasing winds aloft
with potential for downslope winds in the lee of the Sierra. A
stormy period is then expected through the weekend and into early
next week.

Areas of freezing fog could develop again at KTRK tonight. JCM/Zach

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:37 AM PSTWinter Weather AdvisoryREVDouglas, Washoe26 hr
Feb 15, 3:33 PM PSTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe26 hr
Feb 15, 3:33 PM PSTWind AdvisoryREVDouglas, Lyon, Storey, Washoe24 hr

Nearby

High Wind Watches in California, 2017High Wind Watches in Nevada, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.